I was 33 years old, and very fit and healthy when I got the vaccine. I had a prior condition of tachyarrhythmia, which was treated in 2015 with cardiac ablation. I have had no further symptoms or treatments related to tachyarrhythmia since 2015. I am a registered nurse and have been working part-time since I had my children, who are now one and three years old.
I got the vaccine because it was mandated for my work, but I was also happy to have it, as I believed it was safe and effective. I got my first Pfizer vaccine on 23 April 2021 and aside from a slightly sore arm, I experienced no side effects. I got my second Pfizer vaccine on 14 May 2021, and I had the expected side effects, including a sore arm, body aches, fever and lethargy. Again, other than that, it went smoothly.
When my workplace recommended the booster, I went ahead and got it as I normally would with any other recommended vaccine. On 15 November 2021, I received my third Pfizer vaccine. The same evening, I had similar symptoms to my second Pfizer, which I shrugged off. The next day, the side effects were very strong, especially the lethargy and shortness of breath. By the third day, my symptoms were so intense that I thought something wasn’t right. I made a GP appointment for the next morning.
On 18 November I woke up with chest pains. I went to the GP and told her that I seemed to be having serious side effects to the booster and that I was concerned. She said not to worry, that it would pass. I insisted on a blood test and an ECG, which she reluctantly agreed to. I went for the blood test on the way home from the GP.
The following day I received a call from my GP while I was at work. She told me that my blood test results were abnormal, and that I should present to the Emergency Department straight away. I work at a hospital, so I went straight to our ED admissions area. The emergency doctor reviewed my blood test results, but said that because my observation and ECG results were normal, there must be a random error in the blood test results. To be safe, she ran the same blood test again and did a chest X-ray. When my chest X-ray came back, the doctor rushed in with her senior doctor, saying that my heart was enlarged and that I was to undergo a bedside echocardiogram immediately. The doctor said that I was in heart failure and that my heart was dilated and showed reduced contractility. I was in shock. I had suspected that the worst case might be myocarditis or pericarditis, but I never imagined that I would be experiencing heart failure.
I was admitted to the cardiac unit of the hospital under the heart failure care team, where I spent the next four nights. The first night I was monitored and started on metoprolol (a beta blocker), but my observations were normal. The cardiologist who saw me on the morning of the second day is on the board of ATAGI. He told me that I didn’t have pericarditis or myocarditis, but that the booster had irritated my heart. He made out like it was no big deal. He wanted to discharge me that day, but he wanted a more detailed echocardiogram before discharge. I was left alone for the rest of the day, with no medication or observations, and the battery in the monitoring device went flat. I asked a number of times when the test would be done, as I was anxious to get home to my young children.
Around 4pm, I requested to see a doctor, who told me that my condition was not serious and that I could just leave and do the echocardiogram as an outpatient. As I had been told I was in heart failure only the day before, I was uncomfortable with this, and asked that the echocardiogram be done before discharge so that I could go home reassured that everything was okay. The doctor looked annoyed but agreed to perform the echocardiogram. Her whole face changed, and she ran out of the room, coming back shortly after with another doctor and two nurses. They told me again that I was in heart failure, that my heart was severely dilated, and that my ejection fraction (EF) was 31%. It should have been 55-60% for a person of my age. I asked if I could take a few hours out of hospital to bathe and feed my kids before coming back later than night to start treatment, and they said, “No, you are at risk of sudden cardiac death”. That night I was started on new medications, fluid restriction, and a new round of monitoring.
On the third day, the cardiologist came to see me again, and this time told me that the issue was definitely not vaccine related. I expressed surprise, because the previous day he had told me that the vaccine had caused this. He told me that because of the media, people were presenting at hospital with chest pain and shortness of breath, but that nothing was actually wrong. I assured him that I had presented due to my symptoms, not because of the media. I felt frustrated that in my own place of work and as a qualified nurse who had always been pro-vaccine, I was being constantly treated like a hysterical anti-vaccination lunatic. The cardiologist ordered a cardiac MRI for the next day, which meant he had to cancel another patient, but my case was so urgent that he made me a priority.
On the fourth day, I had the cardiac MRI. I was still on medications which were being monitored and tweaked.
On the morning of the fifth day, the cardiologist came to see me again, reporting that my EF was 23%. Anything under 40% indicates heart failure. As I was on treatment including fluid restriction and medication, I was discharged on the morning of the fifth day with follow up appointments made for a new cardiologist and a heart failure nurse. The hospital forwarded a summary of my admission to my GP.
At home, I was still experiencing shortness of breath, chest pain and lethargy. The new cardiologist followed up with further testing and diagnosed my condition as non-ischemic dilated cardiomyopathy. He didn’t want to make any comment on the vaccine, but he said that he was glad it happened on the booster so that he would not have to give me an exemption. My medication was increased and I was scheduled for another echocardiogram in three months’ time. I was advised that if my EF did not come back above 35% by this time, I would have to have surgery.
On 21 February 2022, I had the scheduled echocardiogram, which showed my EF at 34% – an improvement, but still not safe. I wanted to avoid surgery if possible, so I requested another echocardiogram in eight weeks in the hope that my EF would continue to improve.
On 24 April 2022, I had my next echocardiogram, which showed my EF at 30%. My cardiologist booked me in for urgent surgery, and on 26 May 2022, I had a pacemaker implanted (ICD and CRT). I stayed in hospital overnight.
I am still recovering from surgery and am now seeing some improvement in my symptoms. I am scheduled for another echocardiogram in November 2022. Day to day, I experience chest pain, shortness of breath and fatigue. I can’t manage physical exertion – the chest pain and shortness of breath becomes too intense, and I get dizzy.
I have not been able to return to work since my booster, and I just found out last week that my employer has terminated my contract. When I asked why, I was told that my termination is due to my inability to work and my lack of communication. However, I have been in regular contact with my employer to update them of my situation between hospital stays and surgery. I am shocked and dismayed. I have raised the issue with HR.
I reported my injury to the TGA in November 2021. I have not received a response and I do not know if my report has been verified and added to the official database.
I was not able to claim anything through the government vaccine injury claims scheme at the time of my diagnosis, because cardiomyopathy was not itemised on the approved list of side effects. I have seen a number of case studies from overseas since that time, linking the vaccine to cardiomyopathy. I intend to monitor the claims scheme to see if they add this known side effect to the approved list.
To be honest, though, any amount of money would not be enough. Fifty percent of people diagnosed with cardiomyopathy die within five years. My life expectancy has been dramatically reduced since this injury. There is no amount of money that can buy this back. I have two toddlers, and there’s a real chance I might not see them grow up. After the surgery I’ve just had, the only other option available to me if my cardiac health takes a turn for the worse, is a heart transplant.
Reflecting now on my willingness to get the vaccine, I realise that I was not given the opportunity for informed consent. I was never warned that cardiomyopathy was a potential side effect, either verbally or in written materials. To the best of my knowledge, none of the government or TGA resources mention that cardiomyopathy was a risk of receiving the vaccine.